Neuroleptic-induced acute dystonic reactions may be due to enhanced dopamine release on to supersensitive postsynaptic receptors

Kolbe, H. and Clow, Angela and Jenner, P. and Marsden, C.D. (1981) Neuroleptic-induced acute dystonic reactions may be due to enhanced dopamine release on to supersensitive postsynaptic receptors. Neurology, 31 (4(2)). pp. 434-439. ISSN 0028-3878

Full text not available from this repository.

Abstract

Oral administration of butaperazine (40 mg per kilogram) to rats increased dopamine turnover, as measured by elevation of striatal and mesolimbic concentrations of homovanillic acid and 3,4-dihydroxyphen-ylacetic acid, for 24 to 48 hours. Initially, this dose of butaperazine inhibited stereotyped behavior in response to subcutaneous administration of apomorphine, but this effect was reversed at 12 hours. Later, animals had normal or exaggerated responses to apomorphine. The data suggest that at the critical 20- to 28-hour period after butaperazine administration, when most human acute dystonic reactions occur, normal or supersensitive cerebral dopamine receptors are exposed to an excessive synaptic release of dopamine. This may be responsible for the drug-induced dystonia.

Item Type: Article
Subjects: University of Westminster > Social Sciences and Humanities
Depositing User: Rachel Wheelhouse
Date Deposited: 07 Dec 2011 11:43
Last Modified: 07 Dec 2011 11:43
URI: http://westminsterresearch.wmin.ac.uk/id/eprint/10001

Actions (login required)

Edit Item (Repository staff only) Edit Item (Repository staff only)